I've been having this weird thing like flashing neon lighted horse shoe shaped thing in my right eye (I think) for the last half hour or so. No pain like a headache but having heard migraines described it sounds a bit like that.

I remember the rheumy Dr saying something about eyesight when I was started on hydroxy 2 weeks ago but can't remember quite what.

Should I phone the helpline do you think, don't want to make a fuss over nothing..

13 Replies

  • Yes, I think you should phone. Bearing in mind that they sometimes take a while to get back to you, phone sooner rather than later. Hydroxy can cause problems with the retina, though I don't know how these show up, so better safe than sorry.

    Take care,

    Dotty xx

  • Oops....it's ok, stopped now, sorry.

  • Thanks for your quick reply though Dotty7 x

  • You're welcome. Might still be worth a phone call? Did you get your eyes checked as part of starting hydroxy? My rheumatologist was very specific that I should have an eye test, and be very clear with the optician (or whatever they are called now) why I was having it. When I saw him for my annual review he was again very specific that I should go back and get a review. I went to Specsavers and they have a voucher offer on (or they did two weeks ago - picked up the voucher in store when I made the appointment), so it was only £5.

    Good luck,


  • Thank you, I phoned the helpline and they said it wasn't a common thing as a side effect but worth telling my rheumy team if it continued..they also asked if I'd had an eye test before starting it, so I will make appt with spec savers for one. I bet it's just another of those passing medical mystery things : ). and thanks again Dotty x

  • I think you need more than a standard specsavers eye test. You need to tell them that you have RA and are on hydroxychloroquine and ask if they can do the type of tests you need to check if there is anything going on with that. Some opticians will do the extra tests, others can't because they don't have the specialist equipment or the staff with the right training.

  • I raised with the optician what I needed testing for and she knew exactly what I meant, photographed my retinas, showed me the pictures and talked me through what she was looking for. Was there anything else she should have done? It seemed pretty thorough and specific, but I don't want to miss out!

  • I get blurred vision when i have a migraine coming on and then flashing lights sometimes., but everyone is different so glad you spoke to a profesional .


  • What they recommend is that an optician checks the health of the back of your eyes before you start on it and annually thereafter. Mine takes photos and files them on his computer and we talk through any changes, none so far. My understanding from the rheummy is that the risk of retinal damage increases after five years use and offer it is discontinued at that point

  • Thanks for the reassurance, that's what I had done at Specsavers. Suddenly wasn't sure if that was the right thing or if there was something else I was meant to be getting done.

  • I get ocular migraines occasionally, started in my 40s but had them for several years before RA, without any pain. They are like zigzag lines flashing around the peripheral vision of one or both eyes. Lasts anything between 10 mins and half an hour - could it have been that?

  • Hi

    I have been on hydroxychloroquine for 8 years and have experienced what you described on a few occasions. I must admit I never thought it could be related to the HCQ.! The first time it happened about 4 times in a week and was just after I had had surgery, so I linked it to the general anaesthetic. I did the usual thing and googled it (not usually recommended by Drs I know!) and felt reassured it wasn't anything worrying -a kind of migrainous aura, though I never get the headache. But as always, it is best to hear that from someone who knows you and your condition and other medications.

    I think it was a Dr on one site who commented 'just relax and enjoy the light show' - so this is what I do. It affects my central vision then moves outwards in a C shape, until it moves beyond my peripheral vision. So I can not read or drive. In every case, it has gone within about 25 mins.

    Thanks for mentioning it -I'm due an eye test, so I will check next time I go.

  • i was told by consultant to get eyes checked soon as started hydroxy some thing was found and i stopped the hydroxy i was then sent eye specialist who said i had some thing forgot the name but said it would be ok not to go back on hydroxy so worh getting checked out with hindsight i was getting blurry on hydroxy but am fine no hope this helps

You may also like...